Adverse reaction reports for inhaled relatively beta 2-selective, adrenergic-agonist bronchodilators submitted to the Center for Drug Evaluation and Research of the Food and Drug Administration between 1974 and 1988 were reviewed. There were 126 reports associated with the use of these drugs by metered-dose inhaler, which were consistent with a diagnosis of paradoxical bronchospasm. In addition, 58 such reports were received for these drugs delivered as a solution for nebulization between 1983 and 1988. Increased reporting of reactions consistent with paradoxical bronchospasm generally correlated with increased availability of these products during the same time period, although there has not been a steady upward trend in such reports for metered-dose inhalers during the past 3 years, despite increasing distribution figures. Despite the apparent infrequency of inhaler-induced paradoxical bronchospasm, the potentially life-threatening nature of such reactions makes awareness of this possibility essential. Patients who report that an inhaled beta-adrenergic agonist makes their asthma worse, as well as the patients who fail to demonstrate expected improvement with this form of therapy, should be suspected of having developed paradoxical bronchospasm.